Colorado, 2011

Wildfire in Colorado, June 8 to 9, 2011

June 8 to 9, 2011 · NWS PUB · 1 event in 1 county or zone

consumed around 50 acres. and some animals.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Navajo Fire...northwest of Cripple Creek...consumed around 50 acres. It forced the evacuation of 104 houses...and some animals. No structures were damaged or destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 8, 4:20 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 8, 4:20 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
520 AM MDT WED JUN 8 2011

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...UPPER TROUGH CONTINUED ACROSS THE WESTERN THIRD OF THE
COUNTRY EARLY WED MORNING...WITH SW FLOW ALOFT FIRMLY IN PLACE OVER
THE 4 CORNERS. SATELLITE IMAGERY INDICATED CLEAR SKIES ACROSS THE
FORECAST AREA...WITH A COUPLE OF HOTSPOTS FROM ONGOING WILDFIRES IN
LAS ANIMAS COUNTY SHOWING UP QUITE WELL ON THE 11-3.9 CHANNEL. COLD
FRONT DROPPED DOWN THE EASTERN PLAINS LATE LAST NIGHT...WITH
DEWPOINTS IN THE 30S AND 40S PUSHING IN TO HELP MOISTEN UP THE
LLVL...AT LEAST TEMPORARILY. BRISK N-NE WINDS EARLIER HAVE
TRANSITIONED TO A MORE NW DIRECTION AS OF 4 AM.

TODAY AND TONIGHT...TOUGH FORECAST TODAY WHEN TRYING TO FIGURE OUT
THE SPECIFICS. NAM AND GFS MODELS DO PICK UP ON THE W-NW SFC WINDS
CURRENTLY HAPPENING...AND INDICATE THAT BY MIDDAY SFC WINDS SHOULD
SWING AROUND AND BECOME EASTERLY. THIS WILL HELP SLOW WARMING TEMPS
AND BRING IN SOME MORE MOIST AIR. HOWEVER...THE LOCATION OF THE
BOUNDARY BETWEEN THE EAST WINDS...AND THE W-SW WINDS COMING OFF OF
THE SOUTHERN FRONT RANGE...IS PROBLEMATIC. WHERE THE W-SW WINDS SET
UP THERE WILL BE RAPID WARMING AND CONTINUED DRY CONDITIONS...
FEEDING INTO THE HIGH FIRE DANGER. AFTER INGESTING LATEST MODEL DATA
AND ASSUMING THAT THIS IS THE MOST ACCURATE ASSESSMENT...LOOKS LIKE
KIOWA...BENT AND PROWERS COUNTIES MIGHT BE TOO MOIST TO VERIFY THE
RED FLAG. SINCE THE WARNING IS ALREADY OUT...WILL ALLOW THESE AREAS
TO CONTINUE IN THE WARNING FOR THE TIME BEING.

AS FOR POPS...MODELS WANT TO BREAK OUT ISOLATED CONVECTION OVER THE
PALMER DVD THIS AFTN AND EVE...BEFORE SHIFTING THE FOCUS EAST
TOWARDS THE CO/KS BORDER. NAM IS ALSO HINTING AT PERHAPS SOME
ISOLATED STORMS DEVELOPING ALONG THE EASTERN SLOPES INITIALLY THIS
AFTN. ADJUSTED THE POPS GRIDS TO SHOW ISOLATED POPS ACROSS THE EAST
THIS AFTN AND EVE...WITH THE FOCUS BEING THE PALMER DVD WITH
SCATTERED POPS THIS EVE. LOOKING AT SEVERE PARAMETERS...A GOOD
AMOUNT OF BULK SHEAR AND INSTABILITY IN PLACE...BUT MEAGER CAPE.
LOOK FOR PATCHY FOG AND INCREASING LOW LEVEL CLOUDINESS FROM THE NE
MOVING IN LATE THIS EVENING AS REINFORCING LLVL MOISTURE ADVECTS
IN. MOORE

.LONG TERM...
(THURSDAY THROUGH NEXT TUESDAY)

...MEANDERING BOUNDARY WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE EAST THROUGH SATURDAY...

THE 06Z RUN OF THE NAM12 HAS A BOUNDARY FIRMLY ENTRENCHED UP
AGAINST THE MOUNTAINS THURSDAY MORNING...WHILE THE 06Z GFS40 HAS
NO SUCH THING...JUST MORE DRY...WESTERLY FLOW SPREADING BACK
ACROSS THE PLAINS.

THE DETAILS OF THIS BOUNDARY HAVE EVERYTHING TO DO WITH THE THUNDERSTORM
AND SEVERE WEATHER POTENTIAL THURSDAY THROUGH SATURDAY. THE 06Z NAM12
IS STILL TARGETING THE PALMER DIVIDE LATE THURSDAY AND THURSDAY EVENING
AS IN PREVIOUS RUNS...BUT IT ALSO HAS SOME ISOLATED ACTIVITY SPREADING
SOUTH ACROSS THE PLAINS THURSDAY NIGHT.  THE GFS40 DOESN'T TARGET THE
PALMER DIVIDE...BUT BRINGS MORE ACTIVITY SOUTH ACROSS THE PLAINS
THURSDAY NIGHT...WITH A RESURGENCE OF THE BOUNDARY. HONESTLY...NOT
SURE WHAT WILL HAPPEN...BUT CONCEPTUALLY...SEEMS THAT THE PALMER
DIVIDE HAS THE BEST POTENTIAL FOR SOMETHING HAPPENING LATE
THURSDAY AND THURSDAY EVENING. THE AIRMASS OVER THE PLAINS LOOKS
PRETTY STABLE...SO IT MAY TAKE THE HIGHER TERRAIN ALONG THE PALMER
DIVIDE TO BREAK THE CAP. ADDITIONALLY...THE BOUNDARY HAS THE
POTENTIAL TO BE THE MOST ORGANIZED ALONG THE PALMER...CREATING THE
POTENTIAL FOR THE BEST LIFT...MOISTURE CONVERGENCE AND SHEAR.
FARTHER SOUTH...CONVECTION LOOKS LESS LIKELY. THE AIRMASS LOOKS
MORE STABLE...LESS MOIST AND THE BOUNDARY LOOKS DIFFUSE. SO...WILL
NEED A TRIGGER...POSSIBILITY CONVECTION OCCURRING FARTHER TO THE
NORTH...TO GET THINGS GOING. COULD HAPPEN...BUT ALL HAS TO COME
TOGETHER JUST RIGHT.

THE POTENTIAL FOR SOME ISOLATED SEVERE CONVECTION WILL REMAIN
OVER THE PLAINS RIGHT ON THROUGH SATURDAY...UNTIL THE BOUNDARY
FINALLY CLEARS OUT OF HERE ON SUNDAY. THEN SUNDAY THROUGH
TUESDAY LOOKS LIKE MORE HOT AND DRY SOUTHWEST FLOW. THERE COULD
BE SOME BOUNDARY ACTIVITY OVER THE PLAINS AT TIMES...AS INDICATED
BY THE GFS...BUT IT LOOKS LIKE CONVECTION WILL FOR THE MOST PART
REMAIN EITHER NORTH OR EAST OF THE AREA. LW

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA FOR THE NEXT 24
HRS. ISOLATED CONVECTION THIS AFTN AND EVENING COULD PRODUCE GUSTY
ERRATIC WINDS...WITH THE FOCUS AREA AND TIME FRAME BEING OVER THE
PALMER DVD BETWEEN 21Z AND 03Z TONIGHT.

&&

.FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT FOR THE SAN LUIS VALLEY...SOUTHEAST
MOUNTAINS...AND ALL OF THE SOUTHEASTERN PLAINS TODAY FROM NOON UNTIL
UNTIL 9 PM. A BIT QUESTIONABLE ON MINIMUM RH ALONG THE CO/KS
BORDER...ESPECIALLY KIOWA AND PROWERS COUNTIES...BUT SINCE THE
WARNING IS ALREADY OUT WILL MAINTAIN. A FIRE WEATHER WATCH IS ALSO
IN EFFECT FOR THE SAN LUIS VALLEY...THE SOUTHEASTERN MOUNTAINS AND
THE SOUTHERN FOOTHILLS...FIRE ZONES 224...225...229 AND 230...FOR
THURSDAY AFTERNOON AND EVE DUE TO EXISTING DRY CONDITIONS...LOW
MINIMUM RELATIVE HUMIDITIES AND GUSTY WINDS. FRIDAY AND SATURDAY...
PARTS OF THE PLAINS MAY SEE A REPRIEVE IN THE FIRE WEATHER THREAT
DUE TO HIGHER HUMIDITY AIR. HOWEVER...THE SAN LUIS VALLEY...SOUTHEAST
MOUNTAINS AND WESTERN OR SOUTHERN PARTS OF THE PLAINS MAY STILL BE
AT CRITICAL LEVELS. THEN...FOR SUNDAY THROUGH TUESDAY... IT LOOKS
WIDESPREAD FIRE WEATHER CONCERNS EVERYWHERE AGAIN. MM/LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ221-222-224>237.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR COZ224-225-229-230.

&&

27/50
Hazardous weather outlook, Jun 8, 5:49 AM MST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MDT WED JUN 8 2011

COZ058>089-093>099-091300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS AND EASTERN SLOPES OF THE SOUTHERN FRONT
RANGE. THE FOCUS AREA FOR STORMS WILL BE ACROSS THE PALMER DIVIDE.
THE MAIN THREATS FROM THESE STORMS WOULD APPEAR TO BE STRONG WIND
GUSTS AND LIGHTNING.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE SAN LUIS
VALLEY AND ALL OF THE SOUTHEAST MOUNTAINS AND PLAINS TODAY. A
COMBINATION OF GUSTY WINDS AND LOW HUMIDITIES WILL RESULT IN THE
POTENTIAL FOR NEW FIRE STARTS...EXTREME FIRE BEHAVIOR AND RAPID
RATES OF FIRE GROWTH AND SPREAD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE POSSIBLE
ACROSS THE EASTERN PLAINS THURSDAY THROUGH SATURDAY...MAINLY NORTH
OF THE ARKANSAS RIVER...AND ESPECIALLY ACROSS EL PASO COUNTY AND
THE PALMER DIVIDE. PRIMARY STORM THREATS ARE EXPECTED TO BE LARGE
HAIL...STRONG WINDS AND LIGHTNING.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SAN
LUIS VALLEY...SOUTHEAST MOUNTAINS AND SOUTHEAST PLAINS ON THURSDAY
DUE TO A COMBINATION OF STRONG WINDS AND LOW HUMIDITIES. FRIDAY
AND SATURDAY...PARTS OF THE PLAINS MAY SEE A REPRIEVE IN THE FIRE
WEATHER THREAT AS HIGHER HUMIDITY AIR MOVES IN BEHIND A BOUNDARY.
THEN...SUNDAY THROUGH TUESDAY...IT LOOKS LIKE WIDESPREAD FIRE
WEATHER CONCERNS WILL OVERSPREAD THE ENTIRE REGION AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

27/50

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
June 8, 7:00 AM MST to June 9, 6:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Emergency Manager
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332376.